Alert archive / Idaho / Red Flag Warnings in 2012
Red Flag Warning 11, NWS Pocatello, ID
NWS Pocatello, ID issued this red flag warning at Jul 8, 2012, 12:58 PM MDT for Butte County, Custer County, Lemhi County, Idaho. It took effect at Jul 9, 2012, 12:00 PM MDT. It was in force for 10 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 8, 2012, 12:58 PM MDT (18:58 UTC)
- In effect from
- Jul 9, 2012, 12:00 PM MDT
- Expired
- Jul 9, 2012, 9:32 PM MDT
- In force
- 10 hr
- Issued by
- NWS Pocatello, ID
Counties Butte County, ID, Custer County, ID, Lemhi County, ID
The radar
The Pocatello radar (KSFX), 160 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 4:51 PM MDT | TSTM WND GST 59 | 11 Wsw Shoup, ID | SKULL GULCH RAWS AT 5878 FT |
| Jul 9, 5:36 PM MDT | TSTM WND GST 71 | 3 Sw Salmon, ID | SALMON RAWS AT 5100 FT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 7.0 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2827 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
627 WWUS85 KPIH 081858 RFWPIH URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE POCATELLO ID 1258 PM MDT SUN JUL 8 2012 ...RED FLAG WARNING FOR THUNDERSTORMS AND GUSTY OUTFLOW WINDS IN EFFECT FROM NOON MONDAY TO MIDNIGHT MDT MONDAY NIGHT IN SOUTHEAST IDAHO FIRE WEATHER ZONE 476 BELOW 6000 FEET... IDZ476-091000- /O.NEW.KPIH.FW.W.0011.120709T1800Z-120710T0600Z/ LEMHI AND LOST RIVER RANGE/CHALLIS NF- 1258 PM MDT SUN JUL 8 2012 ...RED FLAG WARNING IN EFFECT FROM NOON MONDAY TO MIDNIGHT MDT MONDAY NIGHT FOR THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE ZONE 476 BELOW 6000 FEET... THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON MONDAY TO MIDNIGHT MDT MONDAY NIGHT. * AFFECTED AREA: IN IDAHO...FIRE ZONE 476 LEMHI AND LOST RIVER RANGE/CHALLIS NF BELOW 6000 FEET. * TIMING: NOON MONDAY THROUGH MIDNIGHT. THE HIGHEST CONCENTRATION OF STORMS WILL OCCUR FROM EARLY AFTERNOON THROUGH SUNSET. * PRECIPITATION: AMOUNTS FOR MOST STORMS WILL BE UNDER ONE TENTH OF AN INCH. HOWEVER...STRONGER STORMS COULD PRODUCE LOCALLY HIGHER AMOUNTS. * IMPACTS: LIGHTNING HAS THE POTENTIAL TO PRODUCE NEW FIRE STARTS...WITH GUSTY OUTFLOW WINDS HELPING TO SPREAD ANY NEW OR EXISTING WILDFIRE. EVEN WITH STORMS THAT PRODUCE MORE RAINFALL...LIGHTNING COULD STILL IGNITE A FIRE DUE TO THE DRY CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ HTTP://WEATHER.GOV/POCATELLO
3 follow-up statements
172 WWUS85 KPIH 090928 RFWPIH URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE POCATELLO ID 328 AM MDT MON JUL 9 2012 ...RED FLAG WARNING FOR THUNDERSTORMS AND GUSTY OUTFLOW WINDS IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT TONIGHT IN SOUTHEAST IDAHO FIRE WEATHER ZONE 476 BELOW 6000 FEET... IDZ476-092130- /O.CON.KPIH.FW.W.0011.120709T1800Z-120710T0600Z/ LEMHI AND LOST RIVER RANGE/CHALLIS NF- 328 AM MDT MON JUL 9 2012 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT TONIGHT FOR THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE ZONE 476 BELOW 6000 FEET... * AFFECTED AREA: IN IDAHO...FIRE ZONE 476 LEMHI AND LOST RIVER RANGE/CHALLIS NF BELOW 6000 FEET. * TIMING: NOON TODAY THROUGH MIDNIGHT. THE HIGHEST CONCENTRATION OF STORMS WILL OCCUR FROM EARLY AFTERNOON THROUGH SUNSET. * PRECIPITATION: AMOUNTS FOR MOST STORMS WILL BE UNDER ONE TENTH OF AN INCH. HOWEVER...STRONGER STORMS COULD PRODUCE LOCALLY HIGHER AMOUNTS. * IMPACTS: LIGHTNING HAS THE POTENTIAL TO PRODUCE NEW FIRE STARTS...WITH GUSTY OUTFLOW WINDS HELPING TO SPREAD ANY NEW OR EXISTING WILDFIRE. EVEN WITH STORMS THAT PRODUCE MORE RAINFALL...LIGHTNING COULD STILL IGNITE A FIRE DUE TO THE DRY CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ HTTP://WEATHER.GOV/POCATELLO
580 WWUS85 KPIH 091941 RFWPIH URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE POCATELLO ID 141 PM MDT MON JUL 9 2012 ...RED FLAG WARNING FOR THUNDERSTORMS AND GUSTY OUTFLOW WINDS IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT TONIGHT IN SOUTHEAST IDAHO FIRE WEATHER ZONE 476 BELOW 6000 FEET... IDZ476-100600- /O.CON.KPIH.FW.W.0011.000000T0000Z-120710T0600Z/ LEMHI AND LOST RIVER RANGE/CHALLIS NF- 141 PM MDT MON JUL 9 2012 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE ZONE 476 BELOW 6000 FEET... * AFFECTED AREA: IN IDAHO...FIRE ZONE 476 LEMHI AND LOST RIVER RANGE/CHALLIS NF BELOW 6000 FEET. * TIMING: THROUGH MIDNIGHT. THE HIGHEST CONCENTRATION OF STORMS WILL OCCUR FROM NOW THROUGH SUNSET. * PRECIPITATION: AMOUNTS FOR MOST STORMS WILL BE UNDER ONE TENTH OF AN INCH. HOWEVER...STRONGER STORMS COULD PRODUCE LOCALLY HIGHER AMOUNTS. * IMPACTS: LIGHTNING HAS THE POTENTIAL TO PRODUCE NEW FIRE STARTS...WITH GUSTY OUTFLOW WINDS HELPING TO SPREAD ANY NEW OR EXISTING WILDFIRE. EVEN WITH STORMS THAT PRODUCE MORE RAINFALL...LIGHTNING COULD STILL IGNITE A FIRE DUE TO THE DRY CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ HTTP://WEATHER.GOV/POCATELLO
748 WWUS85 KPIH 100332 RFWPIH URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE POCATELLO ID 932 PM MDT MON JUL 9 2012 ...THE RED FLAG WARNING FOR THUNDERSTORMS AND GUSTY OUTFLOW WINDS HAS BEEN CANCELLED FOR FIRE ZONE 476... .THUNDERSTORMS HAVE MOVED OUT OF THE REGION. IDZ476-100445- /O.CAN.KPIH.FW.W.0011.000000T0000Z-120710T0600Z/ LEMHI AND LOST RIVER RANGE/CHALLIS NF- 932 PM MDT MON JUL 9 2012 ...RED FLAG WARNING IS CANCELLED FOR THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE ZONE 476... THE NATIONAL WEATHER SERVICE IN POCATELLO HAS CANCELLED THE RED FLAG WARNING. THE THUNDERSTORMS HAVE MOVED OUT OF THE REGION. $$ HTTP://WEATHER.GOV/POCATELLO
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Jul 8, 4:16 AM MDT, 8 hours 42 minutes earlier.
Area forecast discussion, Jul 8, 4:16 AM MDT, 8 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 416 AM MDT SUN JUL 8 2012 .DISCUSSION...CONVECTION CONTINUES ALONG A MID-LEVEL MOISTURE AXIS AND AHEAD OF A WEAK...BUT SUFFICIENT...SHORTWAVE TROUGH ACROSS EASTERN IDAHO. THE TROUGH IS EXPECTED TO SHIFT EASTWARD BY 6 AM THIS MORNING WHILE ANOTHER ONE MOVES NORTHWARD OUT OF NEVADA LATER THIS MORNING. THIS SECOND SHORTWAVE TROUGH MAY TRIGGER SHOWERS AND THUNDERSTORMS OVER THE AREA THIS AFTERNOON AND EVENING AS MONSOON MOISTURE CONTINUES STREAMING INTO THE STATE. THIS PATTERN OF AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY WHEN THE GFS BRINGS A DRIER SOUTHWESTERLY FLOW TO EASTERN IDAHO. BY FRIDAY...AN UPPER TROUGH WILL IMPACT THE PACIFIC NORTHWEST AND TRIGGER MORE SHOWERS AND THUNDERSTORMS ACROSS THE REGION. THE UPPER RIDGE WILL FLATTEN SOMEWHAT AS THE TROUGH PASSES...BUT THE GFS DEPICTS A FAIR ENOUGH MOISTURE FIELD TO SUPPORT CONVECTION. HINSBERGER && .AVIATION...WEAK CONVECTION CONTINUES ALONG THE EASTERN HIGHLANDS THIS MORNING THOUGH LIGHTNING HAS SIGNIFICANTLY ABATED OVER THE LAST FEW HOURS. MOISTURE WILL CONTINUE TO ROTATE AROUND THE RIDGE AXIS THIS AFTERNOON FOR ANOTHER ROUND OF THUNDERSTORMS. BEST CHANCES AT THIS TIME APPEAR TO BE OVER THE CENTRAL MOUNTAINS AND MAINLY NORTH OF KSUN. WILL CONTINUE VCTS AT ALL TERMINALS THIS AFTERNOON AND EVENING. DMH && .FIRE WEATHER...BEST CHANCE FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON APPEARS TO BE IN THE CENTRAL MOUNTAINS AND ALONG THE DIVIDE. CURRENT FORECAST PAINTS ISOLATED COVERAGE OVER AREAS WHERE FUELS ARE CRITICAL SO WILL FORGO ISSUANCE OF RED FLAG FOR THIS MORNING. NEXT SHIFT MAY NEED TO MONITOR DEVELOPMENT AND UPGRADE IF NECESSARY. OTHERWISE LITTLE CHANGE IN THE PATTERN WITH RIDGE AXIS OVERHEAD SO HEADLINES WILL DEPEND LARGELY ON SPREAD AND EXPECTED LOCATION FOR CONVECTIVE DEVELOPMENT EACH DAY. DMH && .PIH WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jul 8, 12:47 PM MDT, 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE POCATELLO ID 1247 PM MDT SUN JUL 8 2012 IDZ017>025-031-032-091215- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION- BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI- 1247 PM MDT SUN JUL 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT THE AREA THROUGH TONIGHT WITH HIGHER CHANCES ACROSS THE CENTRAL MOUNTAINS. STORMS...ESPECIALLY STRONGER ONES...ARE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...SMALL HAIL AND STRONG OUTFLOW WINDS. AT THIS TIME...NO WIDESPREAD SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SHOWERS AND THUNDERSTORMS WILL CONTINUE OFF AND ON THROUGH THE WEEK. THE HIGHEST CHANCES THROUGH MIDWEEK WILL BE ACROSS HIGHER TERRAIN. A RED FLAG WARNING IS IN EFFECT FOR FIRE WEATHER ZONE 476 BELOW 6000FT IN THE CENTRAL MOUNTAINS FOR THUNDERSTORMS MONDAY AFTERNOON AND EVENING. WE WILL SEE THE POTENTIAL FOR LOCALLY HEAVY RAIN...STRONG WINDS AND/OR SMALL HAIL WITH STRONGER ACTIVITY. THE MODELS DOE DISAGREE ON HOW MUCH THUNDERSTORM POTENTIAL EXISTS FOR MIDWEEK BUT ISOLATED ACTIVITY AT THE VERY LEAST IS POSSIBLE. IT WILL CONTINUE TO WARM UP WITH 90S AND LOW 100S POSSIBLE FOR THE VALLEYS OF EASTERN IDAHO. SHOWERS AND STORMS WILL INCREASE AGAIN BY THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL... EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834.
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 6:39 PM MDT | Special Weather Statement | PIH | Cassia | 66 min |
| Jul 7, 7:44 PM MDT | Special Weather Statement | PIH | Bannock | 46 min |
| Jul 7, 7:54 PM MDT | Special Weather Statement | PIH | Cassia | 51 min |
| Jul 7, 8:15 PM MDT | Special Weather Statement | PIH | Butte | 45 min |
| Jul 7, 8:27 PM MDT | Special Weather Statement | PIH | Butte | 63 min |
| Jul 7, 8:57 PM MDT | Special Weather Statement | PIH | Oneida | 63 min |
| Jul 7, 9:08 PM MDT | Special Weather Statement | PIH | Butte | 52 min |
| Jul 7, 9:47 PM MDT | Special Weather Statement | PIH | Jefferson | 43 min |
| Jul 7, 10:18 PM MDT | Special Weather Statement | PIH | Bingham, Power | 42 min |
| Jul 7, 10:47 PM MDT | Special Weather Statement | PIH | Jefferson | 43 min |
Nearby
Red Flag Warnings in Idaho, 2012Every red flag warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.